To the Editor.—
Ahmad1 recently described two cases of lupuslike reactions associated with lovastatin use. This drug is not available in France. However, we observed a similar adverse reaction in a patient treated with another 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitor, simvastatin, the semisynthetic 2,2-dimethylbutyrate analogue of lovastatin.2
Report of a Case. —
A 70-year-old woman with primary hypercholesterolemia had been taking a 10-mg daily dose of simvastatin since January 1990. In August 1991, she had a 3-month history of fatigue and symmetric polyarthralgia of the upper limbs, with morning stiffness. The symptoms had been gradually progressive. Physical examination revealed a temperature of 38°C and swelling and tenderness of the wrists and small joints of the hands. No joint and bone abnormalities were seen on the roentgenograms of the hands. The laboratory tests showed an erythrocyte sedimentation rate of 49 mm/h, and a C-reactive protein level of 32
Bannwarth B, Miremont G, Papapietro P. Lupuslike Syndrome Associated With Simvastatin. Arch Intern Med. 1992;152(5):1093. doi:10.1001/archinte.1992.00400170157032
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: